ADVERTISEMENT

Q. Does opiate withdrawal cause nausea, low BP, muscle pain and urea smell?

Answered by
Dr. Aida Quka
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 08, 2018

Hello doctor,

I am a 40-year-old female recovering from eating disorder. My BMI is 16. I am suffering from clinical depression and GAD. I was diagnosed by a neurologist with migraines approximately two years ago, and have been on Lyrica 75 mg twice daily. Recently, I started having trouble swallowing (endoscope was normal), so I returned to the neurologist who prescribed Topamax 15 mg SC. I suddenly switched to Lyrica 75 mg in the morning, and Topamax 15 mg at night and developed the most insane premenstrual migraine I have ever experienced. I have never experienced that intensity of migraine symptoms, ever. I had shimmering or flickering vision, sometimes a white haze, parasthesia across forehead (with or without a slight headache), parasthesia down right side of body, upper back or neck muscle pain, irregular heartbeats, sudden whooshing sensation and feeling like I was going to faint accompanied by feeling of doom, confusion and mild hallucinations (almost like I was having a seizure), dizziness and nausea (especially with light and smells), dehydration (could not eat or drink because of nausea and swallowing issues), occasional twinging in chest. It got so bad that I got the family to drive me to the ER. By the time we arrived, I was unable to answer simple questions, and the attendor was concerned about TIA, so they admitted me, and I was seen by my neurologist, who ordered a CT scan. My results were blood count, platelet count, ESR, urea, creatinine, a lipogram, glucose fasting, TSH were normal except slightly low kidney function. ECG was normal (normal on the previous admission too, so were cardiac blood tests), chest X-ray, CT scan were normal, BP was consistently low (between 95-105 over 65-75 mmHg) lowest 88/45 mmHg while in hospital. The temperature was consistently normal.

Since being discharged, I have had nausea, dizziness, sweating, urea kind of smell through my back, extreme muscle pain, low blood pressure. I returned to my GP twice because I was concerned about these symptoms. It suddenly dawned on me that these opiate-like withdrawals could be due to me suddenly stopping all of my medications before admission, the Lyrica in particular. The more I read, the more concerned I get. I saw a study where a woman had gone cold-turkey on Lyrica and ended up with cerebral edema. I guess my question is, can I safely continue weathering these withdrawal symptoms? Would the CT have picked up edema and would there be a danger of it randomly happening now that I am a few days cold-turkey off Lyrica? I do trust professionals and do not like to self-diagnose, but my anxiety levels are through the roof, and I am now certain even the hospital visit was a result of the sudden drop in dosage and combination of Lyrica and Topamax. I would appreciate your input.

#

Hi,

Welcome to icliniq.com.

It is fine to stop Lyrica (Pregabalin). In my opinion, your symptoms could be related to a panic attack, probably caused by Topiramate adverse effects. Besides, as Topiramate can also cause kidney dysfunction. So, I strongly agree with your doctor on stopping it. On the other hand, Lyrica is not the best drug for migraine headaches prevention.

Brain edema is a serious medical condition, where the patient is usually drowsy or unconscious, with possible seizures or coma. So, I do not think that there is any serious medical condition going on. Lyrica can help against anxiety and stopping Lyrica may lead to increased anxiety. Anyway, these withdrawal symptoms are quite transitory, and you have nothing to worry about. I would recommend discussing with your doctor on the possibility of starting Amitriptyline or Propranolol in low doses to help prevent migraine headaches. These two drugs can help also improve anxiety.

For more information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist



Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
My migraine has been getting worse of late. What should I do?

Do you feel like the throbbing or pulsating sensation in your ear becomes worse with the headaches or it is present even with no migraine ... I would also like you to explain your headache in a bit of detail ...   Read full

Did my GP prescribe the right medicines for my social and performance anxiety?

.. is a SNRIs (serotonin and norepinephrine reuptake inhibitors) class of medicine. You have tried SSRI and TCAs (tricyclic antidepressants). SNRIs do help with anxiety disorders. Pregabalin is not the best SSRIs (selective serotonin reuptake inhibit...   Read full

Is it safe to take Gabapentin for diabetic neuropathy?

.. more potent than Pregabalin. It is an excellent drug. The possible side effect is dizziness. As you have taken Pregabalin 150 mg previously and so Gabapentin suits you. Gabapentin NT contains Nortryptilline which helps with neuropathic pain. Most ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


My triglycerides level was 207 mg/dL. Is it necessary to take medicine?
Hi doctor, Recently, I got a lipid profile done, and the triglycerides level was 207 mg/dL, apart from that everything ...  Read more»
My lipid test report shows quite high values. Kindly advice.
Hello doctor, I am 35-years-old. My cholesterol level is 222, triglycerides 87, HDL (cholesterol) 60, LDL (cholesterol)...  Read more»
Triglycerides - Causes, Medications, Symptoms, Risk Factors, and Treatment
Triglycerides are derivatives of glycerol and fatty acids. They might sound simple but the causes and symptoms contribut...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.